question-icon

What does high GGT mean when the gallbladder was removed 15 years back?

default
Posted on Wed, 12 May 2021
Question: My gallbladder was removed more than 15 yrs ago.. recently my blood test showed High GGT
doctor
Answered by Dr. Panagiotis Zografakis (39 minutes later)
Brief Answer:
investigation is required

Detailed Answer:
Hello,

increased gGT usually means liver toxicity but many liver disorders may be implicated. In many cases alcohol consumption or drugs may raise the gGT. Almost any liver disorder may lead to gGT elevation though, so this is not a very specific index.

When gGT rises we have to check the rest of the liver function tests namely the transaminases (ALT and AST) and ALP (alkaline phosphatase). Other tests might also prove useful (bilirubin, INR, albumin, etc). A liver ultrasound scan may provide additional data.

Gallbladder removal has nothing to do with it. Did you have any symptoms? What did you do this test for? Please use your follow up questions to provide additional details like:
- the drugs you're using, including supplements.
- what tests you've done so far (please upload the reports)
- your medical history


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis (30 minutes later)
Dear Dr,
Formerly, I’ve been taking up Benicar with HCT 10mg 3.5mg..then my doctor gave me losartan 5mg..All Bp drugs gave me headache and very uncomfortable like norvash, amlodipine, lisonipril, metroolol.. only benicar w HCt gave me a nice feeling.. Recently, I’m taking supplement CoQ10 and Mg.. It helps me a lot.. I feel great but I stopped CoQ10 because of result..my globulin is3.9 my albumin is ok..ALT is 38..AP is 133..


Doctor did this because protein in my recent blood test is high(8.6>8.1). she asked for further blood test. Like GGT (254>65), albumin (ok),globulin(3.9>3.7)AST(ok) AP 133>130,ALT(38>29) gamma globulin 1.9>1.7 others normal
doctor
Answered by Dr. Panagiotis Zografakis (27 minutes later)
Brief Answer:
thanks for the additional info

Detailed Answer:
Thank you for the additional information!

Benicar may cause gGT elevation. Most patients won't experience problems with their gGT but some will. In cases like that an anatomic evaluation is necessary, starting with an ultrasound scan. If the scan is negative (no problem) and you've only got an isolated gGT elevation (no transaminases or other enzymes elevated) then the drug is the most likely cause. Keep in mind that stopping the drug may take more than one month to see the gGT get back to normal, so this is not very easy to deal with particularly since you had problems with other antihypertensive drugs. If the drug proves to be the offender then alternative treatment will have to be instituted.

I hope you find my comments helpful!
Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis (11 minutes later)
Thank you..whom wil I consult for this .. internist or gastroenterologist..

Please recommend a Doctor here in Los Angeles who can help me..
doctor
Answered by Dr. Panagiotis Zografakis (7 minutes later)
Brief Answer:
both will do

Detailed Answer:
Either an internist or a gastroenterologist should be capable to guide you through the investigation. I can't recommend someone in LA. I don't live there and I don't know the colleagues working there...

I saw the values after I'd posted an answer. Besides the gGT the rest of the tests are close to normal. A common diagnosis in such cases is fat infiltration of the liver. The radiological tests I've suggested should be done anyway.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3801 Questions

premium_optimized

The User accepted the expert's answer

Share on
What does high GGT mean when the gallbladder was removed 15 years back?

Brief Answer: investigation is required Detailed Answer: Hello, increased gGT usually means liver toxicity but many liver disorders may be implicated. In many cases alcohol consumption or drugs may raise the gGT. Almost any liver disorder may lead to gGT elevation though, so this is not a very specific index. When gGT rises we have to check the rest of the liver function tests namely the transaminases (ALT and AST) and ALP (alkaline phosphatase). Other tests might also prove useful (bilirubin, INR, albumin, etc). A liver ultrasound scan may provide additional data. Gallbladder removal has nothing to do with it. Did you have any symptoms? What did you do this test for? Please use your follow up questions to provide additional details like: - the drugs you're using, including supplements. - what tests you've done so far (please upload the reports) - your medical history